Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

NSAID Study

Posted by Duane E on 11/22/99 at 00:00 (013031)

There is an article in the November 1999 issue of 'Orthopedics Today' which includes a short discussion on the safety of nonsteroidal anti-inflammatory drugs (NSAIDs).

One six (6) month study compared the gastrointestinal side effects of patents treated with Vioxx, ibuprofen, and placebo. The dose for Vioxx was 25mg once a day, the dose for ibuprofen was 800mg three times a day. After 24 weeks, endoscopic study showed 4.6% of the Vioxx patients had stomach ulcers. At the same time it was found that 30.2% of the ibuprofen patients had ulcers.

A 1998 study attributed 16,500 deaths annually in the U.S. to gastrointestinal side effects from the chronic use of NSAIDs.

There is also a brief statement about the healing function of the COX-2 enzyme; and how arbitrarily blocking it with a NSAID is not always beneficial. This is probably the main reason that orthotripsy (ESWT) patients are prohibited from taking NSAIDs.

Re: NSAID Study

Stuart B on 11/23/99 at 00:00 (013049)

Any news on Naproxen? I have not found anything that says they are bad for your stomach.

Re: NSAID Study

Melody on 11/23/99 at 00:00 (013057)

Stuart,

Naproxen put me in hospital for over a week. Agony!!!! Only ever take them with loads and loads of food and if you get stomach pain - stop taking them and check with your GP. I wish I had!!! (no one told me they could cause problems either!!!)

Mel


Re: NSAID Study

wendyn on 11/23/99 at 00:00 (013063)

Naproxen, like any anti-inlammitory has the potential to cause ulcers and other related stomach problems. The risk increases with how long you use it.



Re: NSAID Study

Stuart B on 11/23/99 at 00:00 (013049)

Any news on Naproxen? I have not found anything that says they are bad for your stomach.

Re: NSAID Study

Melody on 11/23/99 at 00:00 (013057)

Stuart,

Naproxen put me in hospital for over a week. Agony!!!! Only ever take them with loads and loads of food and if you get stomach pain - stop taking them and check with your GP. I wish I had!!! (no one told me they could cause problems either!!!)

Mel


Re: NSAID Study

wendyn on 11/23/99 at 00:00 (013063)

Naproxen, like any anti-inlammitory has the potential to cause ulcers and other related stomach problems. The risk increases with how long you use it.